Alert archive / Massachusetts / Special Weather Statements in 2020

Special Weather Statement, NWS Boston/Norton, MA

August 2, 2020Middlesex County, Norfolk County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 2, 2020, 5:30 PM EDT for Middlesex County, Norfolk County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 5:30 PM EDT (21:30 UTC)
Expired
Aug 2, 2020, 6:15 PM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA

Counties Middlesex County, MA, Norfolk County, MA

The radar

The Boston radar (KBOX), 46 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WWUS81 KBOX 022130
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
530 PM EDT Sun Aug 2 2020
 
CTZ004-MAZ004-005-012>015-017-RIZ001-022215-
Windham CT-Southern Worcester MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Central Middlesex County MA-
Northern Worcester MA-Southeast Middlesex MA-Northwest Providence RI-
530 PM EDT Sun Aug 2 2020

...LINE OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINS MOVING INTO 
EASTERN WORCESTER COUNTY AND INTO METROWEST BOSTON...

At 528 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boylston to Douglas. Movement was northeast at
35 mph.

Winds in excess of 30 mph will accompany these storms. Heavy 
rainfall may produce ponding of water on roads or minor urban and 
poor drainage flooding. Ponding of water was recently reported on 
Interstate 290 in Worcester.

Locations impacted include...
Boston, Worcester, Cambridge, Newton, Somerville, Framingham,
Waltham, Brookline, Medford, Arlington, Woonsocket, Billerica,
Marlborough, Woburn, Shrewsbury, Cumberland, Natick, Watertown,
Franklin and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4260 7111 4202 7116 4196 7184 4240 7180
TIME...MOT...LOC 2128Z 237DEG 30KT 4234 7172 4204 7174 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:10 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 2, 5:10 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
510 PM EDT Sun Aug 2 2020

.SYNOPSIS...
A warm sultry air mass will be in place tonight through Tuesday.
Isolated severe thunderstorms are possible this evening in
western MA and northern CT. Mainly dry weather Monday. Showers
and a few thunderstorms, will develop Monday night, mainly in
western MA, ahead of Isaias, which is expected to impact
southern New England Tuesday night with heavy rain in western
areas and gusty winds in eastern areas. Heading into late week,
temperatures remain warm, but more comfortable with lowering
dewpoints.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
445 PM update...

Tonight...

A Tornado Watch is in effect for Hartford, Tolland, Hampden,
Hampshire, and Franklin Counties in northern CT and western MA
until 10 PM. Storms will be isolated due to mid level dry air
over eastern NY and lack of forcing. However, low level
helicity is very strong and any storms that do develop will
likely exhibit rotation this evening. Surface winds are still
backed somewhat in the CT River Valley, from the SSE, with SW
flow at 30-40 kt at 850 mb.

Elsewhere, scattered thunderstorms with heavy downpours will be
moving through eastern MA this evening, but not expected to be
severe.

Later tonight, low level southerly flow will keep temperatures
up, in the mid 70s with areas of fog in eastern areas.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday...

Monday should be mainly dry with westerly winds drying things
out briefly with dewpoints dropping to the mid 60s except still
lower 70s along the coast. Highs in the 80s.

Monday night...

Moisture flows rapidly into the region out ahead of Isaias.
There should be a round of showers and perhaps thunderstorms in
northern CT and western MA. Additional activity is expected to
move along the same area. Scattered showers could impact eastern
areas as well.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Tropical Storm Isaias moves into southern New England Tuesday into
  Wednesday

* Threats: Heavy rainfall, gusty winds, and minor coastal flooding
  possible

* Quiet weather post Isaias and comfortable temperatures.

The focus of the long term focus continues with Tropical Storm
Isaias and the possible impacts it could bring to southern New
England. As of Sunday afternoon T.S. Isaias was located about 975
nautical miles (1,123 miles) southwest of Martha's Vineyard. The
official track from the National Hurricane Center (NHC) does bring
Isaias into our neck of the woods sometime late Tuesday night
through early Wednesday morning. Steering Isaias into the northeast,
a Bermuda high (1020mb) and a frontal system extending along the
east coast. Now, there is still a bit of uncertainty with the track.
A western track would bring Isaias into northeast Florida/southeast
Georgia, then move inland thought the Carolinas. This time overland
would help to considerably weaken Isaias. An eastern track would
keep Isaias over the warmer waters before making landfall along the
outer banks of North Carolina, likely maintaining the strength of the
storm.

As previously discussed, the chances of Isaias remaining a tropical
storm as it reaches MA/CT/RI are continue to diminish. NHC has the
probability of tropical storm force winds between 20 and 30 percent;
with the most likely arrival time Tuesday evening. We did cap our
sustained wind speeds at 35 kts and wind gust to 45kts. It wouldn't
be out of the question for an isolated gust or two to 50 kts. At 925
mb winds are 60kts to 70kts. Strongest winds will be located to the
east of the track. West of the track the the bigger threat will be
rainfall. Good news, as previously stated Isaias will be moving
through fairly quickly; the central low pressure is in and out in 6
hours. Additionally, heavy rainfall many end up occurring in
narrower/localized bands that amount between 2" and 4" - with
locally 6".

The second half of the week is fairly quiet with high pressure
returning and leading to drier weather. Warm with temperatures in
the low and middle 80s and muggy on Wednesday with dewpoints near 70
degrees. Mid 80s Thursday and Friday with dewpoints near 60 degrees;
talk about refreshing!

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

2045Z update...

Tonight...Moderate confidence

MVFR CIGS expected throughout, with areas of fog in eastern MA
and RI late. Isolated thunderstorms, some strong, with local IFR
before midnight. Some improvement throughout the region late.

Monday...High confidence. VFR.

Monday night...Moderate confidence. VFR to start with scattered
showers and isolated t-storms mainly in western MA & northern
CT late. Areas of fog possible late near the south coast.

KBOS Terminal...Moderate confidence in TAF. Scattered tstms this
evening.

KBDL Terminal...Moderate confidence in TAF. Low risk for tstms,
possibly strong through 03Z.

Outlook /Tuesday through Friday/...

Tuesday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA, chance TSRA, patchy FG.

Tuesday Night: MVFR/IFR conditions possible. Strong winds with
gusts up to 50 kt. Chance SHRA, patchy BR.

Wednesday: VFR. Breezy. Chance SHRA.

Wednesday Night: VFR. Breezy. Slight chance SHRA.

Thursday through Thursday Night: VFR.

Friday: VFR. Slight chance SHRA.

&&

.MARINE...
450 PM update...

Small Craft Advisories continue into Monday for gusty winds this
evening and then a period of 5 ft seas Monday, mainly over the
southeastern waters.

Seas could subside briefly to below SCA criteria Monday night,
before winds and seas increase in association with Isaias
Tuesday into Wednesday.

Outlook /Tuesday through Friday/...

Tuesday: Winds less than 25 kt. Local rough seas. Chance of
rain showers, patchy fog.

Tuesday Night: Low risk for gale force winds with gusts up to
45 kt. Rough seas up to 11 ft. Chance of rain showers, patchy
fog.

Wednesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, patchy fog.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Thursday Night through Friday: Winds less than 25 kt. Slight
chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ231>234-250.
     Small Craft Advisory until 5 PM EDT Monday for ANZ235-237-
     254>256.

&&

SYNOPSIS...Gaucher/GAF
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...Gaucher
AVIATION...Gaucher/GAF
MARINE...Gaucher/GAF
Hazardous weather outlook, Aug 2, 4:23 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Sun Aug 2 2020

CTZ004-MAZ004>007-012>024-026-RIZ001>008-032030-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
423 PM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ002-003-008>011-032030-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
423 PM EDT Sun Aug 2 2020

...TORNADO WATCH 410 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-032030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 2, 1:36 PM EDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
136 PM EDT Sun Aug 2 2020

CTZ002-003-MAZ009-011-021815-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
136 PM EDT Sun Aug 2 2020

...LINE OF STRONG THUNDERSTORMS MOVING INTO HARTFORD, SOUTHERN
HAMPDEN AND FAR WESTERN TOLLAND COUNTIES...

At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Southwick to near Thomaston. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will accompany these storms.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Westfield, Glastonbury,
Newington, Windsor, Agawam, West Springfield, Wethersfield, South
Windsor, Farmington, Simsbury and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4210 7300 4218 7243 4173 7257 4165 7299
      4180 7302 4181 7295 4184 7294 4185 7295
      4188 7295 4189 7294 4190 7291 4197 7289
      4197 7303
TIME...MOT...LOC 1735Z 234DEG 36KT 4206 7281 4169 7312

Loconto
Special weather statement, Aug 2, 4:38 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
438 PM EDT Sun Aug 2 2020

MAZ004-005-012-014-022130-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-Southeast Middlesex MA-
438 PM EDT Sun Aug 2 2020

...STRONG THUNDERSTORM MOVING INTO MIDDLESEX COUNTY...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southborough, or over Marlborough, moving northeast at 25 mph.

Winds in excess of 40 mph will accompany this storm. In
addition, heavy downpours may produce ponding of water on roads.

Locations impacted include...
Framingham, Waltham, Arlington, Billerica, Marlborough, Natick,
Lexington, Belmont, Acton, Hudson, Westborough, Concord, Sudbury,
Ashland, Hopkinton, Northborough, Bedford, Wayland, Weston and
Maynard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4242 7116 4238 7124 4219 7154 4234 7167
      4255 7132
TIME...MOT...LOC 2037Z 236DEG 24KT 4232 7152

Loconto
Special weather statement, Aug 2, 4:42 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
442 PM EDT Sun Aug 2 2020

CTZ004-MAZ012-RIZ001-022130-
Windham CT-Southern Worcester MA-Northwest Providence RI-
442 PM EDT Sun Aug 2 2020

...STRONG THUNDERSTORM NEAR WOODSTOCK CONNECTICUT MOVING TOWARD
SOUTHEAST WORCESTER AND NORTHWEST PROVIDENCE COUNTIES...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodstock, or 17 miles north of Plainfield, moving northeast at 25
mph.

Winds in excess of 40 mph will accompany this storm. In addition,
heavy downpours may cause ponding of water on roads.

Locations impacted include...
Killingly, Webster, Burrillville, Oxford, Uxbridge, North Smithfield,
Dudley, Glocester, Putnam, Thompson, Sutton, Douglas, Woodstock,
Ashford, Pomfret, Hampton and Eastford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4193 7217 4196 7211 4196 7210 4197 7210
      4216 7175 4199 7158 4180 7205
TIME...MOT...LOC 2041Z 234DEG 21KT 4195 7195

Loconto
Local storm report, Aug 2, 5:16 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
516 PM EDT SUN AUG 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 SW STAFFORD SPRINGS   41.92N  72.34W
08/02/2020                   TOLLAND            CT   AMATEUR RADIO

            TREE DOWN ON OLD STAFFORD RD AT BUFF CAP RD.

&&

EVENT NUMBER BOX2001786

LOCONTO
Special weather statement, Aug 2, 5:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
530 PM EDT Sun Aug 2 2020

CTZ004-MAZ004-005-012>015-017-RIZ001-022215-
Windham CT-Southern Worcester MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Central Middlesex County MA-
Northern Worcester MA-Southeast Middlesex MA-Northwest Providence RI-
530 PM EDT Sun Aug 2 2020

...LINE OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINS MOVING INTO
EASTERN WORCESTER COUNTY AND INTO METROWEST BOSTON...

At 528 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boylston to Douglas. Movement was northeast at
35 mph.

Winds in excess of 30 mph will accompany these storms. Heavy
rainfall may produce ponding of water on roads or minor urban and
poor drainage flooding. Ponding of water was recently reported on
Interstate 290 in Worcester.

Locations impacted include...
Boston, Worcester, Cambridge, Newton, Somerville, Framingham,
Waltham, Brookline, Medford, Arlington, Woonsocket, Billerica,
Marlborough, Woburn, Shrewsbury, Cumberland, Natick, Watertown,
Franklin and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4260 7111 4202 7116 4196 7184 4240 7180
TIME...MOT...LOC 2128Z 237DEG 30KT 4234 7172 4204 7174

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:36 PM EDTSpecial Weather StatementBOXHampden39 min
Aug 2, 2:17 PM EDTSevere Thunderstorm WarningBOXHampden58 min
Aug 2, 4:38 PM EDTSpecial Weather StatementBOXMiddlesex52 min
Aug 2, 6:46 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire59 min
Aug 2, 6:55 PM EDTTornado WarningBOXHampden, Hampshire35 min
Aug 2, 7:28 PM EDTTornado Warning Tornado observedBOXHampden, Hampshire32 min
Aug 2, 7:54 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire39 min
Aug 2, 3:02 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region43 min
Aug 2, 3:41 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region49 min
Aug 2, 4:42 PM EDTSpecial Weather StatementBOX48 min

Nearby

Special Weather Statements in Massachusetts, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.